Case ReportsSevere hepatitis associated with the use of black cohosh: a report of two cases and an advice for cautionPierard, Sophiea; Coche, Jean-Charlesb; Lanthier, Philippec; Dekoninck, Xavierb; Lanthier, Nicolase; Rahier, Jacquesd; Geubel, André P.eAuthor Information Departments of aInternal Medicine bGastroenterology, Clinique Saint Pierre, Ottignies cDepartment of Gastroenterology, Clinique St Joseph, Mons Departments of dPathology eGastroenterology, Cliniques Universitaires Saint-Luc, Université Catholique de Louvain, Bruxelles, Belgium Correspondence to André P. Geubel, MD, St Luc University Hospital, Université Catholique de Louvain, 10, Avenue Hippocrate, 1200 Bruxelles, Belgium Tel: +32 2 764 28 22; fax: +32 2 764 89 27; e-mail: [email protected] Received 15 February 2008 Accepted 15 August 2008 European Journal of Gastroenterology & Hepatology: August 2009 - Volume 21 - Issue 8 - p 941-945 doi: 10.1097/MEG.0b013e3283155451 Buy Metrics Abstract In spite of the fact that severe side effects have been reported, black cohosh [Actaea racemosa (syn. Cimifuga racemosa)] is likely to be one of the most popular herbs used in the treatment of postmenopausal symptoms and menstrual dysfunction. We report the cases of two patients, one with submassive liver necrosis and the other with chronic hepatitis most likely related to the use of two different preparations containing black cohosh. This represents another advice for caution concerning this popular preparation of inconsistent therapeutic value. © 2009 Lippincott Williams & Wilkins, Inc.